Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Amarillo, TX

May 16, 2017Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2017, 4:31 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 4:31 PM CDT (21:31 UTC)
Expired
May 16, 2017, 5:30 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:09 PM CDTHAIL 2.753 Ese Quail, TX
May 16, 5:26 PM CDTHAIL 2.53 E Quail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS54 KAMA 162131
SVRAMA
TXC087-129-162230-
/O.NEW.KAMA.SV.W.0102.170516T2131Z-170516T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
431 PM CDT TUE MAY 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Collingsworth County in the Panhandle of Texas...
  Southeastern Donley County in the Panhandle of Texas...

* Until 530 PM CDT

* At 430 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Memphis, moving northeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3505 10053 3489 10022 3475 10038 3475 10072
TIME...MOT...LOC 2130Z 217DEG 24KT 3469 10063 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
768 
WWUS54 KAMA 162154
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
454 PM CDT TUE MAY 16 2017

TXC129-162203-
/O.CAN.KAMA.SV.W.0102.000000T0000Z-170516T2230Z/
Donley TX-
454 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3505 10053 3489 10022 3475 10038 3475 10054
TIME...MOT...LOC 2153Z 234DEG 37KT 3480 10049 

$$

TXC087-162230-
/O.CON.KAMA.SV.W.0102.000000T0000Z-170516T2230Z/
Collingsworth TX-
454 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN COLLINGSWORTH COUNTY...

At 453 PM CDT, a severe thunderstorm was located 5 miles northeast of
Memphis, moving northeast at 40 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3505 10053 3489 10022 3475 10038 3475 10054
TIME...MOT...LOC 2153Z 234DEG 37KT 3480 10049 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Ward
162 
WWUS54 KAMA 162212
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
512 PM CDT TUE MAY 16 2017

TXC087-162230-
/O.CON.KAMA.SV.W.0102.000000T0000Z-170516T2230Z/
Collingsworth TX-
512 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN COLLINGSWORTH COUNTY...

At 511 PM CDT, a severe thunderstorm was located 4 miles southeast of
Quail, or 7 miles west of Wellington, moving northeast at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3476 10037 3481 10047 3497 10038 3489 10022
TIME...MOT...LOC 2211Z 237DEG 25KT 3488 10034 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 PM CDT, 36 minutes earlier.

Area forecast discussion, May 16, 3:55 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
355 PM CDT Tue May 16 2017

.DISCUSSION...
See below for details on today's setup with scattered to numerous
thunderstorms over eastern half of the Texas and Oklahoma
Panhandles through this evening.  Isolated tornadoes expected
across the eastern one-third.

Main trof passes overnight, with winds increasing with arrival of
Pacific cold front.  May see a few thunderstorms after midnight
in northwest part of forecast area, as steep lapse rates and mid-
level moisture accompany sharp shortwave trof.

Wednesday through Thursday morning expected to remain dry.  By
Thursday afternoon, next strong mid-level closed low sets up to
our northwest, with low pops warranted across most of area
Thursday afternoon through Saturday.

Followed blended guidance closely, with pops accepted Sunday night
through Tuesday.

Cockrell

&&

.PREV DISCUSSION... /Issued 128 PM CDT Tue May 16 2017/

MESOSCALE UPDATE...
..Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit initially due to
  the VBV profile and a bit of remaining CINH, but won't take long
  to get going in earnest and this is an "all-threats" kind of
  day, though fast storm motions could keep the flash flood threat
  on the lower side. The biggest concerns are tornadoes and large
  to giant hail given supercell storm mode and the aforementioned
  CAPE/shear combo. Some hail could get as big as softballs. The
  tornado threat is pretty concerning late this afternoon/early
  evening as 0- 1 SRH values increase to nearly 300 m2/s2 by 23Z
  in the southeast TX Panhandle and over 200 m2/s2 further north.
  Given this and expected discrete or quasi-discrete supercell
  storm mode, concern certainly exists for a strong tornado or
  two. The best tornado threat will be 20Z-01Z in the eastern half
  of the combined Panhandles with the first round of storms,
  though another tornado threat cannot be ruled out in the far
  east with a possible second round later this evening. This
  second round of storms will be conditional on the first round,
  but the stronger dynamics as the main upr wave crosses should
  help make up for any lacking thermodynamics in the wake of the
  first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  81  54  82  50 /  20   0   5  10  20
Beaver OK                  55  84  52  83  52 /  30   0   5  20  50
Boise City OK              48  77  49  72  44 /  20   5   5  20  40
Borger TX                  58  82  56  84  52 /  20   0   5  10  20
Boys Ranch TX              54  81  53  81  49 /  10   0   5  10  20
Canyon TX                  53  80  52  83  51 /  20   0   5  10  20
Clarendon TX               54  81  55  87  57 /  30   0   5  10  20
Dalhart TX                 50  79  50  77  46 /  10   0   5  10  30
Guymon OK                  51  81  51  79  49 /  10   5   5  20  40
Hereford TX                53  80  52  82  50 /  10   0   5  10  20
Lipscomb TX                57  83  55  85  54 /  30   0   5  20  40
Pampa TX                   54  82  55  83  52 /  30   0   5  10  30
Shamrock TX                56  83  55  87  57 /  40   0   5  20  30
Wellington TX              56  85  56  89  59 /  50   0   5  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/03
Hazardous weather outlook, May 16, 3:38 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 PM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
338 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes all possible into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday afternoon through
Saturday, and again Sunday night and Monday. A few storms during
this time could become severe with large hail and damaging winds
being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Cockrell

In the hours before

Local storm report, May 16, 3:22 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             WHITE DEER              35.43N 101.17W
05/16/2017  M1.00 INCH       CARSON             TX   AMATEUR RADIO

            IN WHITEDEER

&&

EVENT NUMBER AMA1700521

MARGRAVE
Local storm report, May 16, 3:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 E FORGAN              36.91N 100.52W
05/16/2017  E1.50 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700523

BIEDA
Local storm report, May 16, 3:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             8 W BRYANS CORNER       36.62N 100.96W
05/16/2017  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700524

BIEDA
Local storm report, May 16, 4:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 E GREENBELT LAKE      35.01N 100.89W
05/16/2017  E0.75 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1700525

BIEDA
Local storm report, May 16, 4:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 NNW BRYANS CORNER     36.64N 100.83W
05/16/2017  E2.75 INCH       BEAVER             OK   STORM CHASER

&&

EVENT NUMBER AMA1700526

BIEDA
Local storm report, May 16, 4:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 N HOWARDWICK          35.08N 100.91W
05/16/2017  E1.50 INCH       DONLEY             TX   STORM CHASER

&&

EVENT NUMBER AMA1700527

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:12 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore48 min
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree66 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman77 min
May 15, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts59 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree52 min
May 15, 9:44 PM CDTSpecial Weather StatementAMAOchiltree46 min
May 16, 1:26 PM CDTSpecial Weather StatementAMAOchiltree34 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 16, 1:52 PM CDTSpecial Weather StatementAMAHansford23 min
May 16, 2:01 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree44 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
May 16, 3:06 PM CDTSpecial Weather StatementAMADonley39 min
May 16, 3:16 PM CDTTornado WarningAMAOchiltree44 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 16, 3:19 PM CDTSpecial Weather StatementAMARoberts41 min
May 16, 3:35 PM CDTTornado WarningAMADonley, Gray25 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley37 min
May 16, 3:49 PM CDTTornado WarningAMADonley26 min
May 16, 4:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts27 min
May 16, 4:11 PM CDTTornado WarningAMACollingsworth, Donley, Gray, Wheeler49 min
May 16, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 16, 4:37 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler68 min
May 16, 4:49 PM CDTTornado WarningAMAGray, Wheeler41 min
May 16, 4:55 PM CDTTornado WarningAMACollingsworth35 min
May 16, 5:17 PM CDTTornado WarningAMAGray, Wheeler43 min
May 16, 5:24 PM CDTSevere Thunderstorm WarningAMACollingsworth43 min
May 16, 5:24 PM CDTTornado WarningAMAWheeler51 min
May 16, 5:30 PM CDTTornado WarningAMACollingsworth45 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler59 min
May 16, 5:52 PM CDTTornado Warning Tornado observedAMAWheeler38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.